Lung India. 2021 Jul-Aug;38(4):368-373. doi: 10.4103/lungindia.lungindia_908_20.
Ceftaroline fosamil is a novel 5th generation broad-spectrum oxyimino-cephalosporin with activity against Staphylococcus aureus, including methicillin-resistant S. aureus (MRSA), Streptococcus pneumoniae, Haemophilus influenzae, and Gram-negative bacteria. It has been approved by the United States Food and Drug Administration for the treatment of acute bacterial skin and skin structure infections and community-acquired bacterial pneumonia. There have been reported cases of successful treatment of MRSA bacteremia with this agent. Common adverse drug reactions from ceftaroline include skin rash, hives, neutropenia, thrombocytopenia, and anemia. Acute eosinophilic pneumonia is a rare untoward drug reaction associated with it. We report a case of fever and acute hypoxic respiratory failure with bilateral interstitial pulmonary infiltrates while on ceftaroline therapy for sternal osteomyelitis and ascending aortic graft infection secondary to MRSA. Laboratory studies revealed peripheral blood eosinophilia (>3000 cells/mm3). After exclusion of infectious, autoimmune, and other extrinsic allergic causes of pneumonia, ceftaroline-related acute eosinophilic pneumonia was suspected. Ceftaroline was discontinued and a therapeutic trial of high-dose steroid was initiated. Significant improvement of clinical symptoms and hypoxia was achieved after 24 h of steroid therapy. There was no recurrence of clinical symptoms after completing steroid course, which supported our suspicion of acute eosinophilic pneumonia from ceftaroline. Radiographic improvement of pulmonary infiltrates occurred 4 weeks later with complete resolution at 3 months from the initial event. The current case adds to this rarely reported adverse effect from this relatively newer antimicrobial agent. Increased awareness, early recognition, discontinuation of medication, and steroid therapy are key in favorable clinical outcome and recovery.